Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 77, NWS St. Louis, MO

May 27, 2018Clinton County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2018, 6:36 PM CDT for Clinton County, Saint Clair County, Washington County, Illinois. It was in force for 69 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 6:36 PM CDT (23:36 UTC)
Expired
May 27, 2018, 7:45 PM CDT
In force
69 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:40 PM CDTHAIL 0.882 Sw Okawville, IL
May 27, 6:42 PM CDTHAIL 1Okawville, ILCORRECTS PREVIOUS HAIL REPORT FROM OKAWVILLE. RESIDENTS IN OKAWVILLE FORWARDED PICTURES TO OKAWVILLE POLICE. TIME ESTIMATED BY RADAR. (OFFICE CALLED BACK TO PROVIDE THE SPECIFIC TIME OF 6:42 P.M.).
May 27, 6:42 PM CDTHAIL 1Okawville, ILRESIDENTS IN OKAWVILLE FORWARDED PICTURES TO OKAWVILLE POLICE. TIME ESTIMATED BY RADAR.
May 27, 6:50 PM CDTTSTM WND DMG4 Sse Mascoutah, ILTREE SNAPPED OFF AT BASE. TRUNK APPEARS PARTIALLY ROTTEN AT BASE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WUUS53 KLSX 272336
SVRLSX
ILC027-163-189-280045-
/O.NEW.KLSX.SV.W.0077.180527T2336Z-180528T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
636 PM CDT SUN MAY 27 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clinton County in south central Illinois...
  Western Washington County in south central Illinois...
  Southeastern St. Clair County in southwestern Illinois...

* Until 745 PM CDT.

* At 636 PM CDT, severe thunderstorms were located along a line
  extending from near O'Fallon to Nashville, moving southwest at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mascoutah, Freeburg, New Baden, Nashville, Smithton, New Athens,
  Okawville, Lively Grove, New Memphis, St. Libory, Lenzburg,
  Johannisburg, Damiansville, Fayetteville, Addieville, Oakdale,
  Venedy, Cordes, Elkton and Paderborn.

This includes Interstate 64 in Illinois between exits 27 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 9008 3822 8952 3836 8933 3855 8971
TIME...MOT...LOC 2336Z 038DEG 7KT 3859 8987 3833 8939 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
1 follow-up statement
232 
WWUS53 KLSX 280041
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
741 PM CDT SUN MAY 27 2018

ILC027-163-189-280050-
/O.EXP.KLSX.SV.W.0077.000000T0000Z-180528T0045Z/
Clinton IL-Washington IL-St. Clair IL-
741 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON...WESTERN
WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES WILL EXPIRE AT 745 PM
CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3836 9008 3822 8952 3836 8933 3855 8971
TIME...MOT...LOC 0040Z 038DEG 7KT 3850 8996 3824 8948 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:57 PM CDT, 39 minutes earlier.

Area forecast discussion, May 27, 5:57 PM CDT, 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
557 PM CDT Sun May 27 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 228 PM CDT Sun May 27 2018

Another uncapped afternoon with exceptional CAPE values above
3000 J/kg, ample surface moisture and little to no shear will
continue to result in scattered thunderstorm development.

Storms will likely produce locally heavy rain, frequent lightning
with the possibility of hail and gusty winds. However, the threat
of severe weather is low being localized in nature. Storms will
remain nearly stationary with very slow southward movement.
Expect what develops to last a couple hours or so before raining
themselves out. Additional storms will likely develop along
outflow from prior storms making for a rather chaotic behavior at
least through 7pm/8pm.

Memorial Day will be another hot one as an upper ridge builds
slightly further north and east. Most of the area will escape any
thunderstorm activity. The only exception will be extreme
southern portions of the CWA, but it seems greatest chances should
remain over far southeastern Missouri and southern Illinois.
Temperatures will climb well into the 90s, once again challenging
record highs.

There is some question as to whether we stay dry late Monday
night. As Alberto tracks northward, guidance has hinted at a
shortwave feature rotating westward around the northern edge of
this system. This could bring chances precip to the southern third
of the forecast area late Monday night into early Tuesday.

Maples

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 228 PM CDT Sun May 27 2018

Active weather is expected through much of the period. The biggest
headline will relate to remnants of Alberto, as it travels from
the gulf to the Great Lakes from mid to late week.

Medium to long range guidance is coming into better agreement in
tracking Alberto northward and impacting the bi-state region
Tuesday and Wednesday. Shower and thunderstorm potential will
gradually increase through the day Tuesday from south to north, as
high clouds stream in and the outer edge of the system reaches
into the Midwest.

Wednesday stands the best potential for showers and thunderstorms
as low pressure tracks near the Illinois/Indian border. The
question then will be coverage. PWATs climb to around 2 inches
with plenty of convergence on the western periphery of the system.
This may be something to watch with a stark west-to-east gradient
in rainfall. Central Missouri could very well be safe from
rainfall with those along and east of the Mississippi River
running the greatest risk at heavy rain.

Remnants from Alberto begin to pull north of the area early
Thursday. Upper ridging attempts to build into the central Plains
with several weak disturbances rotating around the northern edge
of the ridge. This will keep thunderstorm chances going through
late in the week. The tail end of the period remains questionable
with guidance taking the original upper low from Alberto and merging
with an incoming trough from the west. This whole mess eventually
sinks back southeast and could keep chances from precip in the
forecast through Sunday.

Maples

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 545 PM CDT Sun May 27 2018

Scattered thunderstorms should continue until around 02Z early
this evening with plenty of low level moisture and instability
across the region. The storms along with the diurnal cumulus
clouds should dissipate later this evening due to the loss of
daytime heating. Surface winds will become light as well. Few to
scattered diurnal cumulus clouds will develop again late Monday
morning and afternoon. Could not rule out isolated showers/storms
Monday afternoon into the early evening, but will leave the tafs
dry for now during this time period. Light surface winds will
become mainly easterly Monday afternoon.

SPECIFICS FOR KSTL: Scattered thunderstorms should continue until
around 02Z early this evening with plenty of low level moisture
and instability across the region. The storms along with the
diurnal cumulus clouds should dissipate later this evening due to
the loss of daytime heating. Surface winds will become light as
well. Few to scattered diurnal cumulus clouds will develop again
late Monday morning and afternoon. Could not rule out isolated
showers/storms Monday afternoon into the early evening, but will
leave the STL taf dry for now during this time period. Light
surface winds will become mainly easterly Monday afternoon.

GKS

&&

.CLIMATE...
Issued at 1238 PM CDT Sun May 27 2018

Memorial Day Weekend Temperature Records

                 Records Highs    Record High Mins

Sunday   5/27
    St. Louis      93 (2012)         76 (2012)
    Columbia       92 (2012)         70 (2006)
    Quincy         94 (1911)         73 (1914)

Monday   5/28
    St. Louis      94 (2012)         76 (2012)
    Columbia       91 (2012)         72 (2012)
    Quincy         94 (1914)         72 (2012)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 27, 4:16 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
416 PM CDT Sun May 27 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
416 PM CDT Sun May 27 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered thunderstorms are expected through this evening.
Some storms may produce locally heavy rain, frequent lightning,
gusty winds and hail. Widespread severe weather is no expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Maples

In the hours before

Special weather statement, May 27, 6:12 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service St Louis MO
612 PM CDT SUN MAY 27 2018

MOZ018-272345-
Knox MO-
612 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 645 PM
CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knox City, moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plevna and Novelty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4008 9195 4004 9195 3995 9206 3996 9234
      4008 9235 4016 9205
TIME...MOT...LOC 2312Z 049DEG 11KT 4009 9209

Gosselin
Special weather statement, May 27, 6:15 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service St Louis MO
615 PM CDT SUN MAY 27 2018

MOZ026-027-034-035-280000-
Marion MO-Monroe MO-Ralls MO-Shelby MO-
615 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...SOUTHWESTERN
MARION...SOUTHEASTERN SHELBY AND NORTHEASTERN MONROE COUNTIES UNTIL
700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monroe City, moving southwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monroe City, Hunnewell and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3972 9170 3964 9165 3953 9195 3971 9202
TIME...MOT...LOC 2315Z 065DEG 7KT 3967 9174

Gosselin
Local storm report, May 27, 6:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     2 ENE EDWARDSVILLE      38.80N 89.93W
05/27/2018                   MADISON            IL   AMATEUR RADIO

            MADISON CO. SKYWARN NET CALLED TO RELAY
            INFORMATION ABOUT A POWER OUTAGE AT DUNLAP
            LAKE WITH TREE LIMBS DOWN AROUND
            EDWARDSVILLE. PEA SIZE HAIL WAS REPORTED
            AROUND EDWARDSVILLE AND BETHALTO. DIRECT
            CAUSE OF POWER OUTAGE AND SIZE OF TREE LIMBS
            IS UNKNOWN.

&&

MAPLES
Local storm report, May 27, 6:25 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             WOOD RIVER              38.86N 90.08W
05/27/2018  M0.50 INCH       MADISON            IL   TRAINED SPOTTER

            HEAVY RAIN AND DIME SIZE HAIL ACCOMPANIED BY
            GUSTS OF APPROXIMATELY 30 MPH.

&&

MAPLES
Local storm report, May 27, 6:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             WOOD RIVER              38.86N 90.09W
05/27/2018  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

TILLY
Local storm report, May 27, 6:28 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NNE O'FALLON          38.66N 89.88W
05/27/2018  M1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            HAIL WAS A MIX OF DIME AND QUARTER SIZE.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:35 PM CDTSpecial Weather StatementLSXPike25 min
May 26, 11:16 PM CDTSpecial Weather StatementLSXJersey44 min
May 26, 11:59 PM CDTSevere Thunderstorm WarningLSXJersey, Madison46 min
May 27, 12:41 AM CDTSpecial Weather StatementLSXMadison49 min
May 27, 1:23 AM CDTAreal Flood AdvisoryLSXMadison94 min
May 27, 1:58 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair34 min
May 27, 2:40 PM CDTSpecial Weather StatementLSXMontgomery35 min
May 27, 3:06 PM CDTSpecial Weather StatementLSXMontgomery24 min
May 27, 3:33 PM CDTSpecial Weather StatementLSXMacoupin42 min
May 27, 3:35 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery40 min
May 27, 3:39 PM CDTSpecial Weather StatementLSXPike51 min
May 27, 4:03 PM CDTSevere Thunderstorm WarningLSXAdams, Pike29 min
May 27, 4:27 PM CDTAreal Flood AdvisoryLSXAdams3 hr
May 27, 5:46 PM CDTSevere Thunderstorm WarningLSXMadison59 min
May 27, 5:57 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair40 min
May 27, 6:26 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.